Statistics from Altmetric.com
A 46 year old man presented with a five day history of nausea and vomiting, blurred vision, slurred speech, and generalised weakness. Two days before admission, he developed diplopia and difficulty breathing. He was an intravenous and subcutaneous, that is, “skin popping” user of black tar heroin, and he was positive for hepatitis C. In the intensive care unit, he was conscious and able to obey commands, although intubated. He had bilateral ptosis and almost complete ophthalmoplegia in all directions (fig 1). Pupils were 4 mm in diameter, responded sluggishly to light. Bilateral facial weakness was observed. He had mild symmetrical proximal weakness, worse on the right. Reflexes were depressed with flexor plantars. Skin examination showed multiple scars from subcutaneous drug injections with track marks and skin popping lesions (fig 2). Cerebrospinal fluid analysis revealed no white cells and normal protein. Mouse bioassay confirmed Clostridium botulinum type A toxin. He received antitoxin treatment and improved gradually.
Although California has the infamous distinction of reporting the most wound botulism cases in the world, the disease has been increasingly recognised elsewhere due to the widespread use of subcutaneous black tar heroin.1 This life threatening infection with severe morbidity should be considered in all patients with history of subcutaneous drug use presenting with generalised weakness. Ophthalmoparesis with sluggish pupils and bulbar dysfunction are important clues to the diagnosis. In addition to supportive measures, searches for abscess and antibiotics are the mainstay of treatment.2 Antitoxin treatment has been reported to shorten hospital stays with fewer days on ventilatory support.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.